Winter Storm, Northern Berkshire
- When
- March 2, 2:00 AM EST to 9:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
An area of low pressure rapidly intensified off the coast of Long Island on March 2nd, 2018. A large swath of tropical moisture was fed into the storm, resulting in a period of moderate to heavy precipitation throughout the day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An area of low pressure rapidly intensified off the coast of Long Island on March 2nd, 2018. A large swath of tropical moisture was fed into the storm, resulting in a period of moderate to heavy precipitation throughout the day. The precipitation type was highly dependent on elevation, with lower elevations seeing a significant amount of rain mixing in with snow, while higher elevations saw mainly snow. Snowfall accumulations ranged from around three inches up to a foot over the higher terrain. The combination of snow and gusty winds resulted in scattered power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 2, 12:40 AM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
1240 AM EST Fri Mar 2 2018
.SYNOPSIS...
A powerful coastal storm will develop and impact the
region tonight through Friday night. Moderate to heavy precipitation
will develop. Precipitation type will be dependent on temperature
and elevation, with heavy snowfall likely at higher elevations and a
rain snow mix in valleys. A breezy and seasonable weekend is in
store.
&&
.NEAR TERM /THROUGH TODAY/...
...Winter Storm Warning in effect tonight through Friday night
for the eastern Catskills, Helderbergs, Mohawk Valley, southern
Adirondacks, southern Greens, Taconics, Berkshires, northern
Litchfield County, and eastern Greene County...
...Winter Weather Advisory in effect tonight through Friday
night for the remainder of the area...
...Flood Watch in effect Friday into Friday night for
Litchfield, Dutchess, and eastern Ulster Counties...
As of 1220 AM EST...Seems wet bulb processes are underway as
it was mainly snow here in the Capital Region with rain to the
east and south of the Capital Region. Very challenging precip
type forecast overnight as column continues to cool overnight as
coastal storm unfolds. Pressure falls have increased off the NJ
coastlines per MSAS as this will continue through the night.
Based on observations, made adjustments to the grids with
respect to weather and increased snow accumulations overnight
slightly. The main impacts continue to be into the Catskills
were NY Mesonet web cams show snow for many locations and
dropping visibilities. Several inches of snow will likely
accumulate before sunrise.
Prev Disc...
Temperatures and dew points are slowly cooling from north to
south as north winds become steady, helping the cold air to
spill south. Toward daybreak, it seems wherever low level
dewpoints are in the 20s to around 30, mainly snow should fall
regardless of intensity, and areas that have dew points in the
lower 30s or more should see the mix of precipitation when the
precipitation intensity is lighter. There is already quite a
difference in low level dew points between the Mohawk Valley,
Capital District and southern VT to the eastern Catskills, mid
Hudson valley and NW CT.
However, with increasing north to northeast winds, the lower
dew points should continue to push south through the night but
with the low level ridging so far north it is difficult to say
how far south the lower dew points get through tonight and
tomorrow. For now, just some minor adjustments to the timing of
the precipitation, temperatures and dew points through tonight.
There are more details in the previous AFD below...
Potent storm system coming together on water vapor imagery this
evening. Baroclinic leaf structure across the greater Northeast
associated with strong upper level jet. Deformation region
across lower Michigan. These features are downstream of a strong
northern stream wave dropping into Illinois and about to phase
with an elongated area of vorticity southeast of the Ohio River.
Per WPC guidance, a blend of the 12Z GFS/ECMWF was preferred
for the synoptic features, with the NAM perhaps a bit too far
north/west. The composite trough cuts off over western PA
tonight and drifts offshore of the Delaware Bay Friday morning.
Strongly diffluent midlevel flow develops resulting in a
precipitation shield spreading SW-NE across the forecast area
likely 03-06Z. The system entrains tropical moisture per theta-e
progs, resulting in a period of moderate to heavy precipitation
before tapering off Friday evening and overnight (see hydro
discussion below for details on QPF and flood potential).
Strong frontogenesis develops in the 850-500 mb layer, with deep
tropospheric lift noted on forecast soundings and cross
sections. The pattern is very reminiscent of the pivoting band
composite per recent CSTAR research. Cross sections also reveal
an area of negative EPV with steeply sloped midlevel moist
isentropes, suggesting thunder cannot be ruled out.
Confidence is high on moderate to heavy precipitation,
especially over the southern two thirds of the forecast area,
but unfortunately remains very low on precipitation type. GFS
and NAM offer two sides of the guidance envelope, and the
feeling among staff and surrounding WFOs/WPC is that the truth
will lie somewhere between the colder NAM and warmer GFS. GFS
boundary layer profiles appear too warm given its development of
a well-mixed boundary layer below 900 mb which seems unlikely
given the heavy precipitation involved. Leaned somewhat closer
to the colder NAM given potential for cooling due to wetbulb
processes at onset and strong ascent throughout the event.
Current dewpoints in the 30s give pause to wholeheartedly endorse
a cold solution, but strengthening low-level northerly flow
tonight should usher in colder/drier air before the precip
develops. Expect a strong dependence upon elevation and
precipitation rate to determine precip types at a certain area,
with downsloping potential also playing a role. Please refer to
our probabilistic snowfall graphics for the possible range of
outcomes. Would like to emphasize the high potential impacts if
a colder solution were to verify, bringing heavy accumulating
snow all the way to the valley floor, given the heavy wet nature
of the snow and the gusty winds. On the other hand, could also
see easterly downsloping H925 winds resulting in lesser
precip/warmer temps late tonight in the Hudson Valley, but winds
back toward northerly after 12Z which would limit the
downsloping.
Most concerning area is across the Catskills with a high
confidence of all snow there. Forecast snowfall amounts of 1 to
2 feet with isolated amounts up to 3 feet are not out of the
question given the strong easterly/northeasterly low-level winds
enhancing orographic lift. The snow should be wet and heavy,
combined with strong gusty winds will likely result in power
outages and travel becoming difficult to impossible.
Winds will be gradually increasing tonight into Friday morning,
with easterly H925 winds backing to northerly at around 40 kt,
and becoming NW at 40 to 50 kt Friday afternoon. Will likely
see advisory level gusts over portions of the forecast area,
especially across the Catskills and the higher terrain of
western New England. Wrapped the wind information into the WSW.
Though the snow will be heavy and wet, some blowing and drifting
is possible, and power outages are certainly possible.
Deformation snowfall will continue into the early part of Friday
night before tapering off. Still breezy overnight with lows in
the mid 20s to mid 30s.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
Saturday, the large stacked cyclone drifts over the north
Atlantic as a ridge of high pressure builds across the western
Great Lakes. This will ensure a healthy pressure gradient
resulting in another breezy day. BKN stratocu deck expected to
develop with diurnal mixing. Stayed toward the cooler end of the
guidance envelope, but highs could still be a bit above normal.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
This week's storm departs, and a ridge of high pressure from
northern Canada to the Gulf of Mexico slides east, and over our
region for the early part of the week, with abundant sunshine, in
particular, for Monday. Low pressure will organize in the central
Rockies and track to the lower Great Lakes on Tuesday. Mixed
precipitation will overspread our zones Tuesday night, and
probably become all snow by early Wednesday as the main low
becomes focused off the Delmarva.
As the low heads well out into the Atlantic, snow or mixed showers
will begin to slowly wind down through Wednesday night. Flurries or
sprinkles could persist on Wednesday as an inverted trof holds
back across New England to the Great Lakes.
High temperatures will be in mostly the lower 30s to lower 40s range
Sunday and Monday, from the mid 30s to mid 40s Tuesday, and the
lower 30s to lower 40s again Wednesday and Thursday. Lows will be
mainly in the 20s Sunday and Monday nights, from the mid 20s to
lower 30s Tuesday night, and mostly in the 20s again Wednesday night.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Complex storm is underway across the region, as the leading edge of
precip is now reaching the TAF sites. P-type will be dependent on
intensity, location and elevation. Many sites have already seen
light rain or snow, and precip will become predominately snow
towards daybreak and during Friday morning. Although flying
conditions have been mainly VFR/MVFR since last evening, with
precip moving in and becoming more widespread and picking up in
intensity, flying conditions will lower to MVFR and then IFR
over the next few hours and continue through daybreak.
Mainly IFR conditions are expected on Friday morning with snow. Some
warmer air moving in aloft (especially for eastern areas) could
allow for precip to go back to rain at times on Friday afternoon,
especially as precip lightens up and for valley areas. Otherwise,
it will be rain/snow mix with visibility around 1-2 SM and ceilings
around 800-1500 ft through the day. Precip should start to wind
down for Friday evening, with most sites seeing mainly 6SM or
above after 00z Saturday.
Winds will be increasing early this morning and becoming strong
for during the day on Friday. N-NE winds will increase to 10-15
kts over the next few hours and starting becoming gusty,
especially at KPSF/KALB. Winds should increase to 15-25 kts
during the day with some gusts in the afternoon of 30-40 kts,
mainly from a northerly direction. Gusty winds will continue
into Friday evening, although there may decrease slightly and
switch to the NNW direction of around 10-20 kts with gusts of
20-25 kts for Friday night.
Outlook...
Saturday: Low Operational Impact. Breezy. Slight Chance of
SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
The Flood Watch has been expanded to include eastern Ulster County.
The Flood Watch is in effect from 7 am Friday to 7 am Saturday for
eastern Ulster...Dutchess...and Litchfield Counties.
A heavy precipitation event is expected tonight through Friday night
as a significant storm system impacts the hydro service area. There
is still some uncertainty as to precipitation amounts and types. It
appears that higher elevations may have the greatest chances of
significant snow which includes the eastern Catskills, Helderbergs
and Schoharie Valley. However, heavy amounts of snow are now
possible for the southern Adirondacks, western and central Mohawk
Valley, southern Greens, Berkshires and northern Litchfield Hills.
Total rainfall or liquid equivalents of 1 to 3 inches are possible
with some isolated 4 inch amounts in the eastern Catskills. The
higher totals are expected south and east of Albany. With a storm
tracking nearby and then south of the HSA, the threat for higher
rainfall amounts exceeding in excess of one inch has increased
across the region.
The latest NERFC forecasts have minor flooding forecast for
Gaylordsville on the Housatonic, and Poughkeepsie due to tidal
flooding. We will also have to watch Brookfield on the Still River.
If more snow occurs across higher terrain, which is currently
forecast, the potential for flooding would be less, but there still
could be runoff which could lead to some urban and small stream or
poor drainage flooding in the Watch area. Some of the latest MMEFS
suggest as the GEFS guidance suggest the Housatonic River will
exceed minor flood stage. The SREF MMEFS guidance looked too high
and was not incorporated in this forecast /minor to moderate
flooding on the Hoosic River and Hudson/.
The system departs Friday night into Saturday morning. A period of
dry weather is expected for the second half of weekend into early
next week which will allow for flow to lower.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 3 AM EST Saturday for CTZ001.
Winter Weather Advisory until 3 AM EST Saturday for CTZ013.
Flood Watch from 7 AM EST this morning through Saturday
morning for CTZ001-013.
NY...Winter Storm Warning until 3 AM EST Saturday for NYZ032-033-
038>040-042-047-048-051-054-058-059-061-063-066-082.
Winter Weather Advisory until 3 AM EST Saturday for NYZ041-043-
049-050-052-053-060-064-065-083-084.
Flood Watch from 7 AM EST this morning through Saturday
morning for NYZ064>066.
MA...Winter Storm Warning until 3 AM EST Saturday for MAZ001-025.
VT...Winter Storm Warning until 3 AM EST Saturday for VTZ013-014.
Winter Weather Advisory until 3 AM EST Saturday for VTZ015.
&&
SYNOPSIS...Thompson
NEAR TERM...BGM/NAS/Thompson
SHORT TERM...Thompson
LONG TERM...ELH
AVIATION...Frugis
HYDROLOGY...WasulaHazardous Weather Outlook National Weather Service Albany NY 941 PM EST Thu Mar 1 2018 CTZ001-NYZ066-021200- Northern Litchfield-Eastern Dutchess- 941 PM EST Thu Mar 1 2018 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM EST SATURDAY... ...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for northern Litchfield County in northwestern Connecticut and eastern Dutchess County in east central New York. .DAY ONE...Overnight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters should send snowfall and rainfall amounts to the National Weather Service. MAZ001-025-NYZ032-033-038>040-042-047-048-051-054-058-059-061-063- 082-VTZ013-014-021200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Warren- Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer- Western Greene-Eastern Greene-Eastern Columbia-Western Ulster- Northern Fulton-Bennington-Western Windham- 941 PM EST Thu Mar 1 2018 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM EST SATURDAY... This Hazardous Weather Outlook is for western Massachusetts, the southern Adirondacks, the Mohawk Valley, Schoharie Valley, Taconics, Helderbergs, eastern Catskills in east central New York, and Bennington and western Windham Counties in southern Vermont. .DAY ONE...Overnight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotters should send snowfall and rainfall amounts to the National Weather Service. NYZ041-043-049-050-052-053-060-083-084-VTZ015-021200- Northern Saratoga-Northern Washington-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Western Columbia- Southeast Warren-Southern Washington-Eastern Windham- 941 PM EST Thu Mar 1 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM EST SATURDAY... This Hazardous Weather Outlook is for the Capital District, Glens Falls area, Saratoga Region and the Upper Hudson Valley of east central New York and eastern Windham County in southern Vermont. .DAY ONE...Overnight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotters should send snowfall and rainfall amounts to the National Weather Service. CTZ013-NYZ064-065-021200- Southern Litchfield-Eastern Ulster-Western Dutchess- 941 PM EST Thu Mar 1 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM EST SATURDAY... ...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for southern Litchfield County of northwestern Connecticut and the mid Hudson Valley of east central New York. .DAY ONE...Overnight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters should send snowfall and rainfall amounts to the National Weather Service.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745742, 745743.